Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 2, 2013, 4:38 PM CDT for Pecos County, Terrell County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2013, 4:38 PM CDT (21:38 UTC)
- Expired
- Apr 2, 2013, 5:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Pecos County, TX, Terrell County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
442
WUUS54 KMAF 022138
SVRMAF
TXC371-443-022230-
/O.NEW.KMAF.SV.W.0008.130402T2138Z-130402T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
438 PM CDT TUE APR 2 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 530 PM CDT
* AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES WEST OF SHEFFIELD...MOVING EAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
SHEFFIELD AND INTERSTATE 10...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3053 10206 3075 10208 3083 10184 3081 10183
3076 10183 3075 10181 3070 10180 3068 10177
3066 10177 3065 10170 3062 10165 3060 10165
TIME...MOT...LOC 2136Z 257DEG 14KT 3065 10199
$$1 follow-up statement
575
WWUS54 KMAF 022207
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT TUE APR 2 2013
TXC371-443-022217-
/O.CAN.KMAF.SV.W.0008.000000T0000Z-130402T2230Z/
PECOS TX-TERRELL TX-
507 PM CDT TUE APR 2 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TERRELL AND EAST
CENTRAL PECOS COUNTIES IS CANCELLED...
AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3053 10206 3075 10208 3083 10184 3081 10183
3076 10183 3075 10181 3070 10180 3068 10177
3066 10177 3065 10170 3062 10165 3060 10165
TIME...MOT...LOC 2207Z 257DEG 14KT 3068 10185
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:13 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 2, 3:13 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 313 PM CDT TUE APR 2 2013 .DISCUSSION... THE PESKY COLD FRONT THAT THE FCST MODELS CONTINUE TO STRUGGLE WITH HAS MOVED ALL THE WAY TO THE I-10 CORRIDOR THIS AFTERNOON. LOW CLOUDS AND FOG HAVE KEPT TEMPERATURES IN THE 30S AND 40S ALL DAY ACROSS THE NORTHERN PERMIAN BASIN AND SE NM. SUNNY SKIES AND SOUTHEAST WINDS ARE ALLOWING TEMPS TO CLIMB INTO THE 70S AND 80S SOUTH OF THE FRONT ACROSS THE LOWER TRANS PECOS AND ALONG THE RIO GRANDE. SHOWERS AND THUNDERSTORMS ARE ALSO DEVELOPING ALONG AND SOUTH OF THE FRONT AND WILL CONTINUE TO INTENSIFY THROUGH THE AFTERNOON. STRONG MID AND LOW LEVEL LAPSE RATES AND EFFECTIVE BULK SHEAR NEAR 40 KTS RESIDE ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. STRONG SFC HEATING IS LEADING TO UNSTABLE CONDITIONS WITH SBCAPE VALUES NEAR 3000 J/KG. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THEY MOVE EAST THROUGH THE EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR SOUTHERN PARTS OF THE PERMIAN BASIN...THE STOCKTON PLATEAU...THE BIG BEND REGION AND THE LOWER TRANS PECOS. A THUNDERSTORM OR TWO MAY SNEAK INTO SOUTHERN PARTS OF THE PERMIAN BASIN BEHIND THE COLD FRONT...HOWEVER THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS. FARTHER NORTH THE COLD AIR IS DEEPER AND ONLY SHOWERS ARE EXPECTED TONIGHT. MORE SHOWERS ARE EXPECTED ACROSS THE REGION WEDNESDAY AS THE ASSOCIATED UPPER TROUGH MOVES THROUGH. THE LOW WILL MOVE EAST OF THE AREA THURSDAY WITH CLEARING SKIES BY AFTERNOON. THE UPPER PATTERN THEN BECOMES MORE ZONAL LATE IN THE WEEK INTO THE WEEKEND WITH CONDITIONS DRYING OUT AND TEMPERATURES WARMING BACK ABOVE NORMAL. LONG RANGE MODELS THEN SHOW A LARGE UPPER TROUGH DIGGING INTO THE WESTERN U.S. EARLY NEXT WEEK. THIS SYSTEM MAY BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 39 56 38 72 / 60 30 10 0 BIG SPRING TX 38 52 37 68 / 60 40 10 0 CARLSBAD NM 43 63 39 78 / 30 20 0 0 DRYDEN TX 53 67 46 74 / 60 20 10 0 FORT STOCKTON TX 46 63 45 78 / 60 20 0 0 GUADALUPE PASS TX 39 63 43 74 / 20 10 0 0 HOBBS NM 38 55 36 73 / 50 20 0 0 MARFA TX 42 66 30 72 / 50 10 0 0 MIDLAND INTL AIRPORT TX 40 56 38 72 / 60 30 10 0 ODESSA TX 39 57 39 74 / 60 30 10 0 WINK TX 43 64 39 80 / 50 20 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/29
Hazardous weather outlook, Apr 2, 2:01 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT TUE APR 2 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 201 PM CDT TUE APR 2 2013 /101 PM MDT TUE APR 2 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SOUTH OF I-20 THROUGH TONIGHT. THE GREATEST AREAL COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE FROM THE DAVIS MOUNTAINS EAST TO THE LOWER TRANS PECOS THIS AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. AN ISOLATED TORNADO CAN NOT BE RULED OUT IN PECOS AND TERRELL COUNTIES. THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THERE IS A 60 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND THIS EVENING ACROSS THE PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Apr 2, 2:51 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT TUE APR 2 2013
TXZ074-080-081-022015-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
251 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PRESIDIO AND NORTHWESTERN BREWSTER COUNTIES
UNTIL 315 PM CDT...
A THUNDERSTORM WITH NICKEL SIZE HAIL AND GUSTY WINDS WAS LOCATED 5
MILES SOUTH OF ALTUDA AT 251 PM CDT...MOVING EAST AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3048 10323 3023 10309 2999 10319 2996 10386
3027 10384
TIME...MOT...LOC 1951Z 250DEG 18KT 3024 10342Special weather statement, Apr 2, 3:15 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT TUE APR 2 2013
TXZ080-081-022045-
BIG BEND AREA-MARFA PLATEAU-
315 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 345 PM
CDT...
A STRONG THUNDERSTORM WAS LOCATED 24 MILES WEST OF TERLINGUA RANCH
LODGE AT 314 PM CDT...MOVING EAST AT 10 MPH. ANOTHER STRONG
THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF TERLINGUA RANCH LODGE
AT 314 PM CDT...MOVING EAST AT 10 MPH AND WILL CROSS STATE HIGHWAY
118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...NICKEL HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 2996 10386 2999 10319 2979 10313 2953 10315
2936 10351 2938 10378 2948 10391 2959 10394
TIME...MOT...LOC 2014Z 237DEG 10KT 2951 10378Special weather statement, Apr 2, 3:24 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT TUE APR 2 2013
TXZ081-022115-
BIG BEND AREA-
324 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 415 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 324
PM CDT...MOVING EAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...NICKEL HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3018 10291 2994 10286 2990 10308 2999 10328
3016 10328
TIME...MOT...LOC 2024Z 278DEG 16KT 3006 10317Special weather statement, Apr 2, 3:48 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT TUE APR 2 2013
TXZ075-082-022115-
PECOS-TERRELL-
348 PM CDT TUE APR 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 415 PM
CDT...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...
A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES EAST OF
BAKERSFIELD TO 10 MILES NORTH OF SANDERSON AT 346 PM CDT...MOVING
EAST AT 15 MPH. THUNDERSTORMS WILL BE AFFECTING INTERSTATE 10 JUST
EAST OF BAKERSFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... SMALL HAIL... BRIEF HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3035 10209 3034 10244 3093 10215 3093 10188
3091 10187 3089 10188 3087 10185 3084 10184
TIME...MOT...LOC 2046Z 260DEG 12KT 3081 10208 3043 10229Special weather statement, Apr 2, 4:16 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 416 PM CDT TUE APR 2 2013 TXZ075-082-022145- PECOS-TERRELL- 416 PM CDT TUE APR 2 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 445 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL TERRELL COUNTY ABOUT 20 MILES SOUTHEAST OF BAKERSFIELD AT 415 PM CDT...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHWESTERN TEXAS. && LAT...LON 3078 10194 3052 10195 3051 10216 3072 10218 TIME...MOT...LOC 2115Z 258DEG 8KT 3064 10209
Local storm report, Apr 2, 4:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT TUE APR 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 29 E MARATHON 30.21N 102.75W
04/02/2013 M1.00 INCH PECOS TX PUBLIC
PENNY TO QUARTER SIZE HAIL OCCURRED FOR 5 MINUTES.
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| Apr 1, 7:39 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 66 min |
| Apr 1, 8:31 PM CDT | Special Weather Statement | MAF | Upton | 29 min |
| Apr 2, 2:12 PM CDT | Special Weather Statement | MAF | Brewster | 33 min |
| Apr 2, 2:51 PM CDT | Special Weather Statement | MAF | Brewster | 24 min |
| Apr 2, 3:15 PM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Apr 2, 3:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 56 min |
| Apr 2, 3:24 PM CDT | Special Weather Statement | MAF | Brewster | 51 min |
| Apr 2, 3:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Apr 2, 4:01 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 59 min |
| Apr 2, 4:07 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 53 min |
| Apr 2, 4:16 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| Apr 2, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| Apr 2, 4:52 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 53 min |
| Apr 2, 5:18 PM CDT | Tornado Warning | MAF | Terrell | 27 min |
| Apr 2, 5:42 PM CDT | Tornado Warning | MAF | Terrell | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.